[Previous Months][Date Index][Thread Index][Join - Register][Login]   Help@Insulin-Pumpers.org
  [Message Prev][Message Next][Thread Prev][Thread Next]   for subscribe/unsubscribe assistance

[IPk] What is a hypo?

>I think that's probably the easiest and most accurate description of what
>happens in hypo land I've ever read. One tiny clearing-up, though. The
>adrenal response triggers the liver to release the glycogen, whereas in a
>"normal" (what's normal anyway? Normal for me is type 1 diabetes) person,
>glucagon from the pancreas does the triggering ...

Err... OK. You're evidently more of an expert in how glucagon work. :-)

>Can I steal this, John? *grin*

No you can't :-) because I'm not a doctor, and nothing I've written there
is backed up by medical references. If anyone wants to research and
reference every claim I've made, please do, and I will willingly allow you
to steal it ;-)

OK - lets try again...

I'd never heard of hypo-rebounds until I went on the pump about 6 years
ago. I'm not a doctor, and this is only my limited knowledge of the
situation - but when your BG goes low, it sets off a whole train of
defensive reactions inside the body. One is to make you feel hungry -
that's why some people empty the proverbial the fridge. The next reaction
is for the pancreas to release glucagon - that reverses whatever the
insulin is doing. Sadly in most people with diabetes, the glucagon
production packs up within about 2 years of diagnosis (varies from person
to person). Next step is the release of adrenalin and other "nervous"
hormones into the blood. That causes the muscles and liver to release their
temporary stores of glucose (and also makes you sweat, get angry, beat up
the wife etc). In the midst of all this the brain loses thinking power -
but you don't notice it because you have lost thinking power. There are
further deeper reactions that I am only guessing at. The body increases its
insulin resistance, so after the hypo you need far more insulin to maintain
a normal BG. It may take the body a day, possibly longer, to settle back
down. This is the cause of hypo-rebound. All the defense mechanisms do not
switch off as soon as the BG rises, but rumble on for a while. And of
course, you may have eaten too much glucose or food to treat the hypo.

If you fail to detect and treat the hypo in these early stages, it can
progress to muscle spasms and fitting. I occasionally get into this state,
and this seems to bring me round. I  d o n ' t   k n o w   w h y. Failing
that, you can disappear unconscious and into a coma. It is very rare for a
hypo to cause death directly. You are more likely to kill yourself falling
down the stairs while having the hypo. Indeed, inducing severe hypos in
normal people used to be a standard treatment for certain mental disorders
before electric shock treatment was invented.

When driving, you can easily miss the early warning symptoms because the
brain is concentrating on the road. At the slightest suspicion you might be
hypo, you should pull over (on the hard shoulder if on the motorway) and
check your BG.

Having a 2nd hypo soon after the 1st one, may cause a lot of the early
warning signals to disappear, causing the old hypo-unawareness. Best
solution is to meticulously avoid hypos for several weeks, and
hypo-awareness may be restored.

Some also claim that the act of lying down (when the balance mechanism in
the brain switches off) causes some of the hypo warnings to disappear as
well. That's why we often don't wake during nighttime hypos.

There are disturbing tales of people with diabetes being found dead in the
morning in an undisturbed bed - known as Dead-in-Bed Syndrome. Some
speculate that this may be caused by the body failing to spot a hypo, and
the usual automatic responses not taking place in the body. It is even
suggested that the problem is caused by the use of human insulin. The case
remains unproven - and thankfully the cases are extremely rare.

I remember an account given on the US group (before this UK group existed)
by an American lady who had a terrible hypo after she got back from a
workout at the gym. She stuffed her face with every imaginable biscuit and
carb-containing food, but the hypo persisted. Eventually her husband called
an emergency medical team, who gave her a glucagon injection. I didn't say
so at the time, but it struck me that it may have been a case of exercise
causing the digestive system to close down, since the blood is needed
elsewhere. That's why I always maintain that pure glucose should be the
first line of attack when treating a hypo. Following up with a slower
acting carbohydrate like bread may prevent a recurrence of the hypo. Some
prefer Jelly Babies.

If anyone thinks I have said anything incorrect or stupid here, please say
so and I may retract it :-)


mailto:email @ redacted
for HELP or to subscribe/unsubscribe, contact: